Nebraska, 2017

Hail in Nebraska, March 23, 2017

March 23, 2017 · NWS OAX · 1 event in 1 county or zone

Strong thunderstorms developed in northeast Nebraska during the morning on March 23rd as low-level moisture was returning to the region beneath steep lapse rates aloft. Although the majority of the thunderstorms were below severe limits, one storms did produce severe criteria hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Strong thunderstorms developed in northeast Nebraska during the morning on March 23rd as low-level moisture was returning to the region beneath steep lapse rates aloft. Although the majority of the thunderstorms were below severe limits, one storms did produce severe criteria hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 23, 5:15 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Mar 23, 5:15 AM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
615 AM CDT Thu Mar 23 2017

.SHORT TERM...(Today through Saturday)
Issued at 402 AM CDT Thu Mar 23 2017

Latest water vapor imagery along with 00Z subjective 500 mb analysis
shows an upper level ridge axis extending over the nation's mid-
section with a potent upper trough digging across the Great Basin.
At the surface, an associated lee-side low was centered over eastern
Colorado early this morning while a large area of high pressure
was moving east across the Ohio Valley keeping fairly dry
southeasterly flow over the CWA. 00z 850mb analysis showed strong
850mb warm/moist advection over much of the Central Plains.
An extensive stratus deck continues to spread north across
central Kansas and is forecast to continue to spread
north/northeast through central and eastern Nebraska/southwest
Iowa through early afternoon before scattering out mid to late
afternoon. Scattered showers or drizzle is possible in association
with strong isentropic upglide in low-mid level warm air
advection regime. As the clouds do scatter this afternoon,
temperatures in our southern CWA should be able to reach the
lower 70's which is a few degrees above guidance. Across areas in
our north, did leave temps in the lower 60s where clouds will
stick around through peak heating.

By 00z tonight, the Great Basin low is forecast to close off and
move across southern Colorado with the surface cyclone quickly
deepening over eastern Colorado. Ahead of this, a strengthening
southerly low-level jet is forecast to increase to around 50-70kts
across much of the Central Plains. Steep mid-level lapse rates
will spread across western and central Nebraska late this
afternoon as the system slides into southeastern Colorado. Despite
a lack of rich low-level moisture, convection could develop along
strong low-level convergence zone along the frontal boundary
extending from sfc low northeast across central and northeastern
Nebraska. Latest runs of the HRRR and RAP are beginning to pick up
on this as well. SPC Day1 includes a Slight Risk over northeast
Nebraska which seems reasonable for big hail into late evening.

Scattered showers and thunderstorms will continue overnight along
and behind the frontal boundary as it drifts south through the
northern CWA into Friday morning. Some scattered activity still
possible in the warm sector within strong isentropic upglide
region. Showers become more likely through the day Friday as the
upper circulation drifts east across Kansas with the surface low
hugging the Kansas/Oklahoma border. Higher QPF values will remain
in bands across our northern CWA with temperatures profiles
indicating all rain.

A break in activity is expected by later Saturday morning as the
system moves southeast into Missouri and weak shortwave ridging
builds overhead.

.LONG TERM...(Saturday night through Wednesday)
Issued at 402 AM CDT Thu Mar 23 2017

A shortwave trough will slide over the Colorado Rockies and swing
into western Kansas by Sunday afternoon with another surface low
hugging the Kansas/Oklahoma border. This will bring best chances
to our southern CWA into Monday afternoon.

Shortwave ridging will build overhead behind this system with a
deepening trough over the southwestern CONUS by the end of the
period. Model uncertainty remains with the ECMWF bringing this
system into Kansas whereas the GFS keeps the system across central
Texas.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 615 AM CDT Thu Mar 23 2017

Low level moisture will be on the increase this morning, with
ceilings dropping into the MVFR category. There may be a period
of IFR ceilings as some patchy light precipitation. Chances are
generally too low to mention in TAFs at this time. Winds around
2000 feet agl will be fairly strong through the period, so there
will be some low level wind shear.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Kern
LONG TERM...Kern
AVIATION...Miller
Hazardous weather outlook, Mar 23, 3:14 AM CST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
414 AM CDT Thu Mar 23 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-232315-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
414 AM CDT Thu Mar 23 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

There is a slight chance of severe thunderstorms across portions
of northeast Nebraska this evening. Large hail would be the
primary hazard. Otherwise, non-severe thunderstorms are possible
much of the evening and overnight across the entire area.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across portions of northeast
Nebraska this evening.

In the hours before

Special weather statement, Mar 23, 8:28 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
928 AM CDT THU MAR 23 2017

NEZ012-231500-
Cedar NE-
928 AM CDT THU MAR 23 2017

...Significant Weather Advisory for NORTHEASTERN CEDAR COUNTY UNTIL
1000 AM CDT...

At 928 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wynot, or 13 miles southeast of Yankton, moving northeast at 55 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Wynot, St. Helena, Brooky Bottom and St. Helena Boat Dock.

LAT...LON 4285 9729 4285 9722 4281 9721 4280 9716
      4277 9713 4277 9705 4276 9702 4273 9702
      4266 9725 4285 9736 4287 9731
TIME...MOT...LOC 1428Z 240DEG 49KT 4273 9723

MAYES

The radar

The Sioux Falls radar (KFSD), 101 km away, was scanning. The volume nearest the first event began at 14:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cedar

When
March 23, 8:30 AM CST
Where
Cedar County, 0.69 mi S of Wynot
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.740, -97.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676408.